Georgia, 2020

Damaging Wind in Georgia, April 17, 2020

April 17, 2020 · NWS FFC · 1 event in 1 county or zone

A storm system brought a few strong thunderstorms to central Georgia during the overnight/early morning hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A storm system brought a few strong thunderstorms to central Georgia during the overnight/early morning hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 17, 12:59 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 17, 12:59 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
159 AM EDT Fri Apr 17 2020

.PREV DISCUSSION... /issued 742 PM EDT Thu Apr 16 2020/

..00Z Aviation Discussion...

PREV DISCUSSION... /Issued 354 PM EDT Thu Apr 16 2020/

SHORT TERM /Tonight through Friday Night/...

Benign ridge dominated period continues thru Friday, then main focus
is on a relatively weak upper wave and attendant cold front Friday
night into Saturday. Models a limited in instability for much of
this feature so have shower mention Friday night with increasing
chance pops. QPF also looks light staying mainly under a quarter
inch across the majority of the CWA.

For temps expect below normal overnight mins in the 40s for most
areas given expected strong radiational cooling with mostly clear
skies and lax in winds. Highs Friday should moderate warmer into the
mid 70s for most locations.

Baker

LONG TERM /Saturday through Thursday/...

While a cold front and some increased instability allows for
mainly a slight chance of thunderstorms across central Georgia for
Saturday afternoon, the bigger concern is on the severe potential
with a decent upper shortwave and associated sfc low progged to
track across the SE CONUS late Sunday into Monday. Thinking the
main period for any strong to severe storms will be Sunday night
and for now looks to focus across central GA. The
shear/instability parameters are suggesting a convective mode of
possible MCS/QLCS with main threats of damaging winds or brief
tornadoes. SPC has included the majority of the CWA in a 15
percent outlook for Day 4 and west central GA in a notable 30
percent outlook, so will definitely be honing in on the potential
threats with subsequent forecasts to fine tune details. QPF
continues to trend higher than previous for this system along with
high PWATs greater than 1.5 inches, so looking like a good 2-2.5
inches across the southern majority and locally upwards of 3
inches in parts of central GA.

Another possibly more potent wave is progged to swing thru the
area on Thursday though still some timing/intensity discrepancies
so have plenty of time to watch this potential system. We are
indeed in that active Spring period.

Temps overall look to be close to climo norms with some slight
differences over the period given aforementioned
disturbances/fronts.

Baker

&&

.AVIATION...
06Z UPDATE...

VFR conditions to continue for most of this TAF period, at least
through this evening. Winds which have been tricky will continue
to be so with light east winds increasing and becoming SW by 18Z.
Lowering cigs expected by the overnight period with MVFR likely
for the ATL are terminals. Some potential for IFR as well but not
enough guidance consensus to include at this time.

//ATL CONFIDENCE...06Z UPDATE...

High on all elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  56  77  49 /   0  30  30  20
Atlanta         74  59  73  52 /   0  30  30  30
Blairsville     69  51  66  44 /   0  40  40  20
Cartersville    75  54  71  48 /   0  40  30  30
Columbus        78  60  81  59 /   0  30  30  30
Gainesville     71  56  72  49 /   0  30  30  20
Macon           77  57  80  56 /   0  30  40  30
Rome            75  52  71  48 /   0  40  30  30
Peachtree City  76  55  76  52 /   0  30  30  30
Vidalia         78  62  82  61 /   5  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....Baker
AVIATION...Deese
Hazardous weather outlook, Apr 16, 9:12 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1012 PM EDT Thu Apr 16 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180215-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1012 PM EDT Thu Apr 16 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a chance of thunderstorms Saturday through Monday, with
the highest chances on Sunday. Some of these storms could be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Apr 16, 8:57 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
957 PM EDT THU APR 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     TORNADO          3 N REYNOLDS PLANTATION 33.46N  83.22W
04/13/2020                   GREENE             GA   NWS STORM SURVEY

            AN EF1 TORNADO WITH ESTIMATED PEAK WINDS SPEEDS OF 105
            MPH TOUCHED DOWN IN SOUTHWESTERN GREENE COUNTY, WEST OF
            LAKE OCONEE. THE TORNADO APPROACHED THE LAKE NEAR THE
            CREEK CLUB REYNOLDS PLANTATION SUBDIVISION WHERE IT
            INTENSIFIED TO ITS MAXIMUM INTENSITY WHERE HUNDREDS OF
            TREES WERE SNAPPED OR UPROOTED WITH SEVERAL WELL BUILT
            HOMES SUSTAINED ROOF DAMAGE FROM WIND, DEBRIS, AND
            FALLEN TREES. THE STORM CROSSED A PORTION OF LAKE OCONEE
            AND CONTINUED NORTHEAST PRODUCING EF0 DAMAGE BEFORE
            DISSIPATING.

&&

CORRECTED EVENT TIME...LOCATION...EVENT...REMARKS...SOURCE

EVENT NUMBER FFC2000449

THIEM
Local storm report, Apr 16, 9:02 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT THU APR 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     TSTM WND DMG     3 W OWLTOWN             34.81N  83.99W
04/13/2020                   UNION              GA   EMERGENCY MNGR

            ONE REPORT OF STRUCTURAL DAMAGE, ONE REPORT OF POWER
            LINES DOWN, AND ONE REPORT OF A TREE DOWN, ALL OFF OF MT
            PLEASANT CHURCH RD W

&&

EVENT NUMBER FFC2000554

KMM
Local storm report, Apr 16, 9:30 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 PM EDT THU APR 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     TSTM WND DMG     JONES CREEK             34.84N  84.10W
04/13/2020                   UNION              GA   EMERGENCY MNGR

            TREE DOWN AT THE INTERSECTION OF TIMBER BLOSSOM DR AND
            EMERINE RD

&&

EVENT NUMBER FFC2000555

KMM
Local storm report, Apr 16, 9:57 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1057 PM EDT THU APR 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TORNADO          1 ENE COLLIER           33.05N  84.00W
04/13/2020                   MONROE             GA   NWS STORM SURVEY

            *** 1 INJ *** A TONADO TOUCHED DOWN JUST EAST OF THE
            LAMAR/MONROE COUNTY LINE ALONG POTTS CEMETERY RD. THE
            STORM TRACKED NE WHERE IT INTENSIFIED TO EF3 STRENGTH
            WITH ESTIMATED 140 MPH WINDS WHERE IT DESTROYED A LARGE
            METAL BUILDING AND HOME WAS DETROYED WITH VEHICLES
            TOSSED ABOUT NEAR COLLIER ROAD WHERE A PERSON WAS
            TRAPPED AND INJURED UNDER DEBRIS. THE TORNADO CONTINUED
            NE PRODUCING MOSTLY EF0-EF1 DAMAGE.

&&

EVENT NUMBER FFC2000556

THIEM
Local storm report, Apr 16, 10:15 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 PM EDT THU APR 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TORNADO          3 W WESLEYAN            32.88N  83.76W
04/13/2020                   BIBB               GA   NWS STORM SURVEY

            AN EF1 TORNADO WITH PEAK ESTMATED WIND SPEEDS OF 100
            MPH BRIEFLY TOUCHED DOWN IN MACON AS A LINE OF STRONG
            STORMS MOVED THROUGH THE CITY. THE WORST DAMAGE OCCURED
            JUST EAST OF ZEBULON RD AND I-475 WHERE THE FRONT DOOR
            AND WINDOWS OF A WALGREENS STORE WERE COMPLETELY BLOWN
            IN AND A LARGE HOLE WAS BLOWN THROUGH THE ROOF AND A
            DAMAGE ALSO OCCURED AT A NEARLY WALMART AND GAS STATION
            CANOPY.

&&

CORRECTED EVENT TIME...LOCATION...EVENT...REMARKS...SOURCE

EVENT NUMBER FFC2000383

THIEM
Local storm report, Apr 16, 10:28 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1128 PM EDT THU APR 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TORNADO          HOLLINGSWORTH           34.44N  83.51W
04/13/2020                   BANKS              GA   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN IN EXTREME NORTHEAST HALL COUNTY
            AT AROUND 250 AM EDT, THEN MOVED THROUGH PORTIONS OF FAR
            SOUTHERN HABERSHAM, FAR NORTHERN BANKS, AND FAR SW
            STEPHENS COUNTIES ADN TRACKED JUST SOUTH OF BALDWIN, GA.
            THIS STORM PRODUCED EF1 DAMAGE WITH MAXIMUM ESTIMATED
            WIND SPEEDS UP TO 100 MPH. DAMAGE ALONG THE ENTIRE PATH
            WAS LARGELY LIMITED TO SNAPPED AND UPROOTED TREES,
            ALTHOUGH ONE MOBILE HOME RECEIVED MINOR TO MODERATE ROOF
            DAMAGE ON HAMBY MOUNTAIN PARK DR IN BALDWIN (BANKS
            COUNTY).

&&

CORRECTED EVENT...REMARKS...SOURCE

EVENT NUMBER FFC2000512

THIEM

The radar

The Robins AFB radar (KJGX), 111 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
April 17, 2:35 AM EST to 2:45 AM EST
Where
Sumter County, 3.28 mi SW of Parkers
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.939, -84.143

The Sumter County 911 call center reported a tree blown down near the intersection of RW Jones Road and Hooks Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889191.